Hail, Meade
- When
- August 14, 2:15 PM MST
- Where
- Meade County, 11.01 mi WSW of Elm Springs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.240, -102.730
A left-moving supercell thunderstorm developed over southeastern Meade County and tracked eastward into northeastern Pennington County and western Haakon County before weakening in the Philip area. The storm produced hail to the size of baseballs along its track.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A left-moving supercell thunderstorm developed over southeastern Meade County and tracked eastward into northeastern Pennington County and western Haakon County before weakening in the Philip area. The storm produced hail to the size of baseballs along its track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 11:39 AM MST, 2 hours 36 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1239 PM MDT Sat Aug 14 2021 .DISCUSSION...(This Evening Through Saturday) Issued at 1237 PM MDT Sat Aug 14 2021 With broad upper ridging over the western CONUS, upper- level smoke is drifting into northeastern WY and western SD. Morning clouds dissipated, but cumulus are popping up across the CWA, most pronounced over the Black Hills. A couple blips on radar have appeared, then fizzled, but one storm is trying to intensify. Surface map shows low pressure to the east, resulting in southerly winds across the CWA - breezy over south central SD. Temperatures this afternoon are warming into the 80s and 90s. Still plenty of discrepancy among CAMs for thunderstorm action this afternoon. Not seeing much for upper-level support in WV or models, but Black Hills will be the focus for any development, with storms then spreading onto the eastern plains. Buoyancy and shear ingredients are still forecast to be sufficient for storms to become severe. A shortwave currently over northeastern MT is progged to slide through central SD overnight. With the nose of the low-level jet pushing into south central SD, storms will be possible in the presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so cannot rule out the possibility of a strong to severe storm early Sunday morning. Hot weather will continue Sunday through Tuesday, as thermal ridge axis gradually slides over our area. Highs in the 90s to around 100 can be expected each day. However, the return of smoke/haze to the area could limit these highs. An occasional storm will be possible, but weather will be dry overall during this time. Midweek, and approaching low pressure system from the Pacific Northwest will begin to affect the region. Timing appears a bit slower than previous runs, with the associated cold front now moving through Thursday. Showers and thunderstorms will be possible Thursday/Friday as the trough pushes through. Models diverge after that, so confidence in next weekend's forecast is low. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1111 AM MDT Sat Aug 14 2021 VFR conditions are expected through the forecast period. Isold storms are possible from the Black Hills to south central SD && .FIRE WEATHER... Issued At 1237 PM MDT Sat Aug 14 2021 Hot and dry conditions are expected through early next week, with highs in the 90s, and relative humidity dipping into the teens. On Sunday and Monday, winds are expected to be fairly light over the driest areas. The most likely place for breezy winds will be across south central SD, where relative humidity will be around 30 to 40 percent. However, on Tuesday, southerly winds may increase ahead of an approaching trough, then change directions and become gusty behind the trough. Anticipating Tuesday as the day to watch for potential headlines. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...MLS FIRE WEATHER...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 403 AM MDT Sat Aug 14 2021 SDZ001-002-012>014-025-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 403 AM MDT Sat Aug 14 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>032-041>044-046-047-049-072>074-151300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms this afternoon. An isolated strong to severe storm or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will be possible at times in the period. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 3 SSW ORAL 43.36N 103.29W
08/14/2021 E1.00 INCH FALL RIVER SD PUBLIC
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
238 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 SW DWTN RAPID CITY 44.05N 103.29W
08/14/2021 M0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 4 NE ROCKERVILLE 44.00N 103.31W
08/14/2021 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
WFOUNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 ENE ROCKERVILLE 43.97N 103.33W
08/14/2021 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 E ROCKERVILLE 43.96N 103.32W
08/14/2021 M2.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 2 E ROCKERVILLE 43.96N 103.32W
08/14/2021 E2.50 INCH PENNINGTON SD TRAINED SPOTTER
NO RAIN
&&
MLSThe Rapid City radar (KUDX), 15 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
5 hail. Local standard time, as filed.
Hail caused significant damage to vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971994, 972000, 972006, 972024, 972026.